Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 30, NWS Lincoln, IL

July 15, 2024McLean County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 15, 2024, 9:22 PM CDT for McLean County, Illinois. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2024, 9:22 PM CDT (02:22 UTC)
Expired
Jul 15, 2024, 9:45 PM CDT
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County McLean County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:25 PM CDTTSTM WND GST 62Le Roy, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3169 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
1.7
Supercell composite
22.3

Open this sounding in Storm Lab

The text

As transmitted.

920 
WFUS53 KILX 160222
TORILX
ILC113-160245-
/O.NEW.KILX.TO.W.0030.240716T0222Z-240716T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
922 PM CDT Mon Jul 15 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Southeastern McLean County in central Illinois...

* Until 945 PM CDT.

* At 921 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Downs, or 8 miles east of Bloomington, moving
  southeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Le Roy around 925 PM CDT.

This includes Interstate 74 between mile markers 149 and 153.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4043 8846 4028 8846 4028 8868 4044 8892
      4051 8887
TIME...MOT...LOC 0221Z 300DEG 51KT 4044 8883 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

37
2 follow-up statements
765 
WWUS53 KILX 160230
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
930 PM CDT Mon Jul 15 2024

ILC113-160245-
/O.CON.KILX.TO.W.0030.000000T0000Z-240716T0245Z/
McLean-
930 PM CDT Mon Jul 15 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN MCLEAN COUNTY...

At 930 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Le Roy, or 15 miles east of Bloomington, moving
southeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern McLean County, including the following locations...
Bellflower and Moraine View State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4043 8846 4028 8846 4031 8865 4040 8875
      4044 8872
TIME...MOT...LOC 0230Z 298DEG 50KT 4040 8869 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

37
275 
WWUS53 KILX 160245
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
945 PM CDT Mon Jul 15 2024

ILC113-160255-
/O.EXP.KILX.TO.W.0030.000000T0000Z-240716T0245Z/
McLean-
945 PM CDT Mon Jul 15 2024

...THE TORNADO WARNING FOR SOUTHEASTERN MCLEAN COUNTY HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A Tornado Watch remains in effect until 100 AM CDT for central and
east central Illinois.

&&

LAT...LON 4043 8846 4028 8846 4031 8865 4040 8875
      4044 8872
TIME...MOT...LOC 0245Z 300DEG 51KT 4030 8846 

$$

37

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 15, 6:46 PM CDT, 2 hours 36 minutes earlier. Its key messages:

  • A cluster of severe thunderstorms will race east-southeastward out of Iowa this evening. Damaging wind gusts in excess of 70mph and isolated tornadoes will be the primary severe weather risks mainly along and north of the I-74 corridor.
  • Back-building thunderstorm cells overnight will lead to a flash flooding risk across parts of central Illinois.
  • Another round of showers and thunderstorms will form Tuesday night...resulting in a risk for flash flooding south of I-70.
Area forecast discussion, Jul 15, 6:46 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
646 PM CDT Mon Jul 15 2024

.KEY MESSAGES...

- A cluster of severe thunderstorms will race east-southeastward
  out of Iowa this evening. Damaging wind gusts in excess of 70mph
  and isolated tornadoes will be the primary severe weather risks
  mainly along and north of the I-74 corridor.

- Back-building thunderstorm cells overnight will lead to a flash
  flooding risk across parts of central Illinois.

- Another round of showers and thunderstorms will form Tuesday
  night...resulting in a risk for flash flooding south of I-70.

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 321 PM CDT Mon Jul 15 2024

A vigorous short-wave trough currently over Minnesota into
northwest Iowa will interact with a highly unstable and moderately
sheared environment to create a cluster of thunderstorms across
central/northern Iowa late this afternoon. These cells will
quickly grow upscale into a severe MCS, which will then race E/SE
across north-central Illinois later this evening. While the exact
track of the system varies somewhat among the CAMs, general
consensus suggests it will focus between the I-80 and I-74
corridors. Given extreme instability as noted by SBCAPEs in excess
of 6000J/kg on the 19z KDVN upper air flight, think damaging wind
gusts of 70-80mph will be likely once a cold pool can be
established. While the primary momentum with this MCS may skirt
the KILX CWA just to the north, the S/SW trailing edge of the
system will provide challenges later this evening into the
overnight hours due to backbuilding cells. With precipitable
water values in excess of 2 inches, the storms will be efficient
rain-makers...and with the propensity for training echoes, think
there is a strong potential for flash flooding. Have therefore
issued a Flood Watch for locations along/north of the I-74
corridor tonight. Thunderstorms will settle southward to I-72 and
points southward late tonight: however, the severe weather risk
will decrease with time.

Scattered showers and thunderstorms will be ongoing during the
day Tuesday as a cold front drops slowly southward into the area.
As the nocturnal LLJ strengthens after dark, another round of
showers and thunderstorms will develop near the sagging boundary
Tuesday evening. Considerable uncertainty still exists as to the
exact corridor of heaviest rainfall, but it appears that it will
be focused south of I-70. Have issued a Flood Watch for Effingham,
Jasper, Crawford, Clay, Richland, and Lawrence counties
accordingly.

Barnes

.LONG TERM...(Wednesday through Next Monday)
Issued at 321 PM CDT Mon Jul 15 2024

Once the front passes, a much cooler/drier airmass will settle
into the Midwest for the middle and end of the week. The coolest
days will be Thursday and Friday when highs may remain in the 70s
and overnight lows dip into the 50s. After that, below normal
temperatures are expected to continue through early next week.

Barnes

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 645 PM CDT Mon Jul 15 2024

A line of severe thunderstorms is poised to sweep across central
Illinois late this evening with severe wind gusts likely
accompanying the strongest portions of this line. Storms are most
likely to be strongest along the I-74 corridor. After the leading
line of storms, additional clusters of storms will form along the
low level jet late this evening and continue several hours as they
slowly sag south across the I-72 corridor. Additional storms are
possible Tuesday during the day, but chances are best they stay
south of the terminals.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

Flood Watch through Tuesday morning for ILZ027>031-037-038-
043>046-055-057.

Flood Watch from Tuesday evening through Wednesday morning for
ILZ066>068-071>073.

&&
Hazardous weather outlook, Jul 15, 2:42 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
242 PM CDT Mon Jul 15 2024

ILZ027>031-036>038-043>046-161945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-De Witt-
Piatt-Champaign-Vermilion-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values this afternoon will range from 105 to 115 degrees.

Another round of thunderstorms is expected beginning this evening.
These storms will be capable of producing damaging winds in excess
of 70 mph, as well as localized flash flooding. An isolated tornado
or two and quarter sized hail is possible within the line of storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorm chances will continue on Tuesday. Isolated damaging
wind
gusts and locally heavy rain will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed 9pm to 3am.

Expected storm motion is toward the southeast around 45 to 55 mph.

ILZ040>042-047>057-061-161945-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values this afternoon will range from 105 to 110 degrees.

Scattered thunderstorms tonight will bring a risk of damaging winds
and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms will continue Tuesday into Tuesday night.
There is some potential for strong to severe storms during this
period, with damaging wind gusts and heavy rain the primary risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed 9pm to 3am.

Expected storm motion is toward the southeast around 45 to 55 mph.

ILZ062-063-066>068-071>073-161945-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
242 PM CDT Mon Jul 15 2024

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Heat indices will peak at 105 to 110 degrees this afternoon.

Thunderstorms are possible after midnight tonight (50 percent
chance). A few storms could be strong with gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will continue Tuesday, with afternoon heat
index values from 100 to 105 degrees.

Additional thunderstorms are expected Tuesday into early Wednesday.
There is some potential for strong to severe storms during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Copple

In the hours before

Local storm report, Jul 15, 9:13 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
913 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     Tstm Wnd Dmg     Hartsburg               40.25N 89.44W
07/15/2024                   Logan              IL   Emergency Mngr

            18 inch tree limbs blown down at 307 West
            Pine street.

&&
Local storm report, Jul 15, 9:14 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
914 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     Tstm Wnd Dmg     Cuba                    40.50N 90.20W
07/15/2024                   Fulton             IL   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

0902 PM     Tstm Wnd Dmg     1 N Cuba                40.51N 90.20W
07/15/2024                   Fulton             IL   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&
Local storm report, Jul 15, 9:15 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
915 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tstm Wnd Gst     Lewistown               40.40N 90.16W
07/15/2024  M70 MPH          Fulton             IL   Emergency Mngr

            Wind gusting 60 to 70 mph from Lewistown
            ESDA.

&&

07
Local storm report, Jul 15, 9:16 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
916 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     Tstm Wnd Dmg     2 N Canton              40.58N 90.03W
07/15/2024                   Fulton             IL   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&
Local storm report, Jul 15, 9:17 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
917 PM CDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     Tstm Wnd Dmg     1 N Lewistown           40.41N 90.15W
07/15/2024                   Fulton             IL   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&
Special weather statement, Jul 15, 9:20 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Lincoln IL
920 PM CDT Mon Jul 15 2024

ILZ036-037-040>042-047-048-050>054-061-160300-
Sangamon-Mason-Macon-Morgan-Christian-Schuyler-Logan-Tazewell-Menard-
Moultrie-Shelby-Cass-Fulton-
920 PM CDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT MENARD...WEST CENTRAL MOULTRIE...
SOUTHWESTERN TAZEWELL...CASS...CENTRAL SCHUYLER...SOUTHERN MACON...
EASTERN MORGAN...SOUTHERN LOGAN...CENTRAL CHRISTIAN...SOUTHWESTERN
FULTON...SANGAMON...NORTHWESTERN SHELBY AND MASON COUNTIES THROUGH
1000 PM CDT...

At 920 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Pulaski to Abraham Lincoln Capital
Airport to near Literberry. Movement was southeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Decatur, Jacksonville, Taylorville, Beardstown, Havana,
Rushville, Mason City, Petersburg, Athens, Virginia, Chatham,
Alexander, Mount Zion, Auburn, Sherman, Rochester, Riverton, Pawnee,
and Moweaqua.

This includes the following highways...
 Interstate 55 between mile markers 77 and 122.
 Interstate 72 between mile markers 68 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for central and
west central Illinois.

&&

LAT...LON 4028 9072 4027 9045 4030 9045 4033 8971
      4007 8936 3971 8872 3952 8913 3952 9003
TIME...MOT...LOC 0220Z 310DEG 44KT 4004 8932 3985 8966 3980 9022

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

NMA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:37 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox, Stark38 min
Jul 15, 7:55 PM CDTTornado WarningILXFulton, Knox, Marshall, Peoria, Stark35 min
Jul 15, 8:07 PM CDTSevere Thunderstorm WarningILXFulton, Knox38 min
Jul 15, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXDeWitt, Fulton, Knox, Logan, McLean, Marshall and 5 more63 min
Jul 15, 8:37 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Logan, Mason, Menard, Schuyler and 1 more38 min
Jul 15, 8:46 PM CDTTornado WarningILXMcLean, Tazewell, Woodford29 min
Jul 15, 9:11 PM CDTSevere Thunderstorm Warning Destructive damage threatILXChampaign, Coles, DeWitt, Douglas, Logan, McLean and 4 more79 min
Jul 15, 9:20 PM CDTSpecial Weather StatementILXCass, Christian, Mason, Menard, Morgan, Sangamon40 min
Jul 15, 9:44 PM CDTTornado WarningILXChampaign, Piatt9 min
Jul 15, 9:56 PM CDTSpecial Weather StatementILXChristian, Moultrie, Shelby64 min
Jul 15, 10:06 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, Coles, Douglas, Edgar, Vermilion69 min
Jul 15, 10:33 PM CDTFlash Flood WarningILXFulton, Knox, Mason, Peoria, Tazewell3 hr
Jul 15, 10:34 PM CDTSpecial Weather StatementILXFulton26 min
Jul 15, 10:36 PM CDTSpecial Weather StatementILXMason24 min
Jul 15, 10:48 PM CDTSpecial Weather StatementILXClark, Cumberland, Jasper57 min
Jul 15, 10:59 PM CDTSpecial Weather StatementILXTazewell16 min
Jul 15, 11:08 PM CDTFlash Flood WarningILXLogan, Mason, Peoria, Tazewell5 hr
Jul 15, 11:12 PM CDTSpecial Weather StatementILXMason18 min
Jul 15, 11:15 PM CDTSpecial Weather StatementILXLogan30 min
Jul 15, 11:16 PM CDTSpecial Weather StatementILXEdgar29 min
Jul 15, 11:47 PM CDTSpecial Weather StatementILXClay, Crawford, Jasper, Lawrence, Richland43 min
Jul 16, 1:05 AM CDTFlash Flood WarningILXCass, Christian, DeWitt, Logan, Macon, Mason and 5 more3 hr
Jul 16, 1:27 AM CDTFlash Flood Warning Considerable damage threatILXFulton, Mason8 hr
Jul 16, 2:25 AM CDTRiver Flood WarningILXFulton22 hr
Jul 16, 2:52 AM CDTFlash Flood WarningILXCass, Christian, Effingham, Menard, Morgan, Moultrie and 2 more4 hr
Jul 16, 9:01 AM CDTRiver Flood WarningILXClay, Richland5 days
Jul 16, 9:21 AM CDTAreal Flood AdvisoryILXFulton25 hr

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.